When the pharmacist fills a prescription, the active ingredients in the medication might be just what the doctor ordered, but the inactive materials in tablets or capsules could be a risk to patient health, according to a new study from the United States.
Researchers from the Massachusetts Institute of Technology (MIT), in Cambridge, Massachusetts, and Boston’s Brigham and Women’s Hospital, have found that nearly all tablets and capsules, whether over-the-counter or by prescription, contain ingredients that can cause allergic reactions or irritations.
Their report, published in the journal Science Translational Medicine, says that along with the drugs doctors want to administer, the pills they prescribe are made up mostly of what are classified as inactive ingredients, called “excipients”, which are usually considered benign. They are added to help stabilise the compound or aid in the drug’s absorption.
Decades of pharmaceutical development have resulted in understandings about inactive ingredients and their desired properties. The researchers, led by Daniel Reker from MIT, say drug companies will often design formulations by borrowing from thousands of known inactive compounds, “because approval of new excipients can require extensive toxicological profiling”.
However, it says, “increasing numbers of clinical reports have documented adverse reactions triggered by an inactive ingredient in a medication”.
The researchers analysed the precise make-ups of thousands of medications based on information contained in the Pillbox, a database run by the US National Library of Medicine, and the German database Gelbe Liste, sometimes called the Yellow List Pharmindex.
For example, the researchers note, although lactose intolerance is present in 75% of the world population, lactose is “commonly used in 45% of all oral solid dosage forms, with lactose content reaching close to 600mg per pill”.
Again, 100% of progesterone hormone and 62.5% of valproic acid anticonvulsant medication capsules contain peanut oil.
Further, 18% of pharmaceutical manufacturers indicated that their medications contain gluten, and although 69% claimed to produce gluten-free products, only 17% tested their products and could provide documentation on the performed tests.
Other ingredients cited in the report include chemical dyes, for example tartrazine, which have been suspected to cause severe reactions in patients with allergic or asthmatic conditions. Reker and colleagues find that “33% of all medications contain at least one chemical dye associated with allergic reactions in patients”.
“For most patients,” Reker says, “it doesn’t matter if there’s a little bit of lactose, a little bit of fructose, or some starch in there.
“However, there is a subpopulation of patients, currently of unknown size, that will be extremely sensitive to those and develop symptoms triggered by the inactive ingredients.”
These problems are exacerbated by what the report calls “polypharmacy”, or the simultaneous use of multiple medications. For example, 39% of Americans over 65 take at least five prescription medications daily, and 11.7% of a similar cohort of Swedes take more than 10 prescription medications daily.
“A patient taking 10 prescription medications would ingest an average of 2.8 grams of inactive ingredients daily,” the researchers report.
“This is a substantial amount of excipient material that is administered to patients every day and merits further consideration.”
The report’s senior author, Giovanni Traverso, a gastroenterologist at Brigham and Women’s Hospital, began looking into this issue about five years ago. One of his patients, who had coeliac disease, reacted poorly to omeprazole, a common acid suppressant used to treat stomach ulcers.
The patient had been given the medication, which contained ingredients derived from wheat products, potentially containing gluten, but this information was only available from the manufacturer at the time. The patient had reported feeling sick from the medication a week after taking it.
“That really brought it home to me as far as how little we know about tablets and the potential adverse effects they might have,” Traverso says. “I think there’s a tremendous underappreciation of the potential impact that inactive ingredients may have.”
The researchers hope their findings will help to raise awareness of the potential risks that inactive ingredients pose for some patients. New regulations requiring pharmaceutical companies to provide more information about the inactive ingredients in their formulations could make it easier for doctors to specify whether a certain ingredient should not be included.
The researchers also hope that pharmaceutical companies will develop more alternative formulations for patients with allergies or sensitivities to certain ingredients.
“I think all of these really need to come together,” Traverso says. “Education, increased awareness, and legislation are all important.”
He and his colleagues are now working on a follow-up study in which they are polling healthcare providers to determine how widespread this problem may be. They also hope to perform clinical trials to study how much lactose or other common inactive ingredients manifest in symptoms in people who have intolerances to those ingredients.